Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Convergence properties of a class of product formulas for weakly singular integral equations


Authors: Giuliana Criscuolo, Giuseppe Mastroianni and Giovanni Monegato
Journal: Math. Comp. 55 (1990), 213-230
MSC: Primary 65R20; Secondary 45L05
DOI: https://doi.org/10.1090/S0025-5718-1990-1023045-1
MathSciNet review: 1023045
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We examine the convergence of product quadrature formulas of interpolatory type, based on the zeros of certain generalized Jacobi polynomials, for the discretization of integrals of the type

$\displaystyle \int_{ - 1}^1 {K(x,y)f(x)\,dx,} \quad - 1 \leq y \leq 1,$

where the kernel $ K(x,y)$ is weakly singular and the function $ f(x)$ has singularities only at the endpoints $ \pm 1$. In particular, when $ K(x,y) = \log \vert x - y\vert$, $ K(x,y) = \vert x - y{\vert^v}$, $ v > - 1$, and $ f(x)$ has algebraic singularities of the form $ {(1 \pm x)^\sigma }$, $ \sigma > - 1$, we prove that the uniform rate of convergence of the rules is $ O({m^{ - 2 - 2\sigma }}{\log ^2}m)$ in the case of the first kernel, and $ O({m^{ - 2 - 2\sigma - 2v}}\log m)$ if $ v \leq 0$, or $ O({m^{ - 2 - 2\sigma }}\log m)$ if $ v > 0$, for the second, where m is the number of points in the quadrature rule.

References [Enhancements On Off] (What's this?)

  • [1] N. I. Achieser, Theory of approximation, Ungar, New York, 1956. MR 0095369 (20:1872)
  • [2] K. E. Atkinson, A survey of numerical methods for the solution of Fredholm integral equations of the second kind, SIAM, Philadelphia, 1976. MR 0483585 (58:3577)
  • [3] H. Brass, A remark on best $ {L^1}$-approximation by polynomials, J. Approx. Theory 52 (1988), 359-361. MR 934800 (89d:41021)
  • [4] M. M. Chawla and M. K. Jain, Error estimates for the Gauss quadrature formula, Math. Comp. 22 (1980), 91-97. MR 0223094 (36:6143)
  • [5] G. Criscuolo and G. Mastroianni, Mean and uniform convergence of quadrature rules for evaluating the finite Hilbert transform, J. Approx. Theory (to appear). MR 1114771 (92f:65035)
  • [6] H. Gonska and E. Hinnemann, Punktweise Abschätzungen zur Approximation durch algebraische Polynome, Acta Math. Hungar. 46 (1985), 243-254. MR 832716
  • [7] I. G. Graham, Singularity expansions for the solutions of second kind Fredholm integral equations with weakly singular convolution kernels, J. Integral Equations 4 (1982), 1-30. MR 640534 (83e:45006)
  • [8] M. Küntz, Asymptotic error bounds for a class of interpolator quadratures, SIAM J. Numer. Anal. 21 (1984), 167-175. MR 731220 (85b:65021)
  • [9] D. S. Lubinsky and P. Rabinowitz, Rates of convergence of Gaussian quadrature for singular integrands, Math. Comp. 43 (1984), 219-242. MR 744932 (86b:65018)
  • [10] G. Monegato and V. Colombo, Product integration for the linear transport equation in slab geometry, Numer. Math. 52 (1988), 219-240. MR 923711 (88k:65133)
  • [11] G. Monegato, Orthogonal polynomials and product integration for one-dimensional Fredholm integral equations with "nasty" kernels, Problems and Methods in Mathematical Physics (F. Kuhnert and B. Silbermann, eds.), Teubner-Texte zur Mathematik, 9. TMP, Leipzig, 1988, pp. 185-192. MR 1087321
  • [12] P. Nevai, Orthogonal polynomials, Mem. Amer. Math. Soc. No. 213 (1979). MR 519926 (80k:42025)
  • [13] -, Mean convergence of Lagrange interpolation. I, J. Approx. Theory 18 (1976), 363-377. MR 0425420 (54:13375)
  • [14] -, Mean convergence of Lagrange interpolation. III, Trans. Amer. Math. Soc. 282 (1984), 669-698. MR 732113 (85c:41009)
  • [15] G. R. Richter, On weakly singular Fredholm integral equations with displacement kernels, J. Math. Anal. Appl. 55 (1976), 32-42. MR 0407549 (53:11322)
  • [16] P. O. Runck, Bemerkungen zu den Approximationssätzen von Jackson und Jackson-Timan, Abstrakte Räume und Approximation (P. L. Butzer and B. Szökefalvi-Nagy, eds.), ISNM 10, Birkhäuser Verlag, Basel, 1969, pp. 303-308. MR 0265831 (42:740)
  • [17] C. Schneider, Regularity of the solution to a class of weakly singular Fredholm integral equations of the second kind, Integral Equations Operator Theory 2 (1979), 62-68. MR 532739 (80f:45002)
  • [18] -, Product integration for weakly singular integral equations, Math. Comp. 36 (1981), 207-213. MR 595053 (82c:65090)
  • [19] I. H. Sloan and W. E. Smith, Properties of interpolatory product integration rules, SIAM J. Numer. Anal. 19 (1982), 427-442. MR 650061 (83e:41032)
  • [20] W. E. Smith and I. H. Sloan, Product-integration rules based on the zeros of Jacobi polynomials, SIAM J. Numer. Anal. 17 (1980), 1-13. MR 559455 (81h:65018)
  • [21] G. Vainikko and A. Pedas, The properties of solutions of weakly singular integral equations, J. Austral. Math. Soc. Ser. B 22 (1981), 419-430. MR 626933 (82i:45014)
  • [22] G. Vainikko and P. Uba, A piecewise polynomial approximation to the solution of an integral equation with weakly singular kernel, J. Austral. Math. Soc. Ser. B 22 (1981), 431-438. MR 626934 (82h:65100)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65R20, 45L05

Retrieve articles in all journals with MSC: 65R20, 45L05


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1990-1023045-1
Article copyright: © Copyright 1990 American Mathematical Society

American Mathematical Society